Diarrhea

This section has been reviewed and approved by the Cancer.Net Editorial Board, 02/2014

Diarrhea is frequent, loose, or watery bowel movements. It may be caused by chemotherapy, radiation therapy to the pelvis, the cancer itself, or by conditions unrelated to the cancer. For example, many older people have some degree of lactose intolerance that may cause bloating and diarrhea after eating or drinking milk or other dairy products. Other reasons that a person with cancer might have diarrhea include:

  • Exposure to antibiotics; a person may develop a diarrhea-causing infection with a bacteria called Clostridium difficile
  • Removal of part of the bowel; a person who has had a portion of his or her bowel removed may have diarrhea related to the shorter area of bowel that can reabsorb water from foods
  • Inability of the pancreas to absorb fatty foods; this may happen if a person's pancreas is affected by cancer and leads to greasy stools with a distinctive bad odor
  • Graft-versus-host-disease in people who have received a bone marrow transplantation
  • People with cancer can also have diarrhea caused by conditions that cause diarrhea in people without cancer, such as irritable or inflammatory bowel disease or viral infections.

The causes and treatments of diarrhea in a person with cancer vary, and your health care team may need to perform medical tests to find out the cause or causes of the diarrhea.

Relieving side effects, also called symptom management, palliative care, or supportive care, is an important part of cancer care and treatment. Talk with your health care team about any symptoms of diarrhea you may experience, including any new symptoms or a change in symptoms.

Staging of diarrhea

Diarrhea may be described according to the following stages, from mild to severe, established by the National Cancer Institute (NCI):

  • Stage 1 is an increase of less than four stools a day.
  • Stage 2 is an increase of four to six stools a day.
  • Stage 3 is an increase of more than seven stools a day, incontinence, or a reduced ability to care for your own daily needs; hospitalization is recommended.
  • Stage 4 is a life-threatening condition that requires immediate intensive care.

Treatment

Preventing diarrhea or treating it early can help you avoid dehydration or other problems. It is best to discuss your symptoms with your health care provider, as the correct solution to the problem depends on the cause. The following suggestions can help you manage mild (stage 1 or 2) diarrhea:

  • Avoid caffeine, alcohol, dairy, fat, fiber, orange juice, prune juice, and spicy foods.
  • Avoid laxatives, metoclopramide (Reglan; used to prevent vomiting and constipation), and stool softeners.
  • Eat small, frequent meals, and ask your doctor which foods are best to eat when you have diarrhea. Foods that are easy for the stomach to digest include bananas, rice, applesauce, and toast. Additional dietary changes may be recommended by your health care team.
  • Drink plenty of water and other clear liquids to prevent dehydration. People with severe dehydration may need to receive intravenous (IV, through a vein) fluids.
  • Ask your doctor about changing the schedule or dose of chemotherapy if the diarrhea is caused by the treatment and is severe.
  • Ask your doctor about antidiarrheal medications. Imodium is often used to treat diarrhea caused by some types of chemotherapy. Octreotide (Sandostatin) may be used to treat diarrhea caused by chemotherapy, but this use of the drug is not always effective. Some drugs for preventing diarrhea caused by radiation therapy to the pelvic area are being studied, but none have been approved yet. If diarrhea continues after you have made changes to your diet, opioid medications (pain medications that act on the central nervous system, which have the side effect of constipation) may help relieve diarrhea.

More Information

Side Effects of Chemotherapy

Side Effects of Radiation Therapy

Side Effects

Additional Resources

NCI: Managing Chemotherapy Side Effects: Diarrhea

NCI: Managing Radiation Therapy Side Effects: Diarrhea